JAMA Clinical Challenge
Malar Rash in a Stem Cell Transplant Recipient
Matthew Mansh, BS
Weilan Johnson, MD
Jennifer Lai, MD
A 41-year-old white man with a history of myelofibrosis went on a sailing trip during which he was exposed to intense sunlight. Subsequently, he noted development of a nonpruritic rash on his face, trunk, and extremities. The rash was associated with intermittent fever, muscle pain, and weakness. His myelofibrosis had been treated 2 years earlier with a splenectomy and allogeneic peripheral hematopoietic stem cell transplantation from a single-antigen mismatched unrelated donor. A busulfan-based myeloablative regimen was used for preconditioning before the transplant. After the transplant, he experienced acute graft-vs-host disease predominantly manifested by gastrointestinal symptoms. He had received tacrolimus, but that was tapered off 4 months before his current problems began. His only current medication is daily oral acyclovir.
Vital signs were normal. There were well-demarcated erythematous to violaceous scaly plaques on his forehead and cheeks, sparing the nasolabial folds and periocular regions (Figure, A). Diffuse areas of reticulated hyperpigmentation were present across his chest and upper back (Figure, B). There were violaceous, thin, flat-topped papules bilaterally on the dorsal surfaces of his hands (Figure, C) and the lateral soles of his feet. Musculoskeletal examination revealed impaired ability to dorsiflex the wrists while bringing the palms together ("prayer sign").
See the full article for an explanation and discussion.
Author Affiliations: Dr Lai (firstname.lastname@example.org) is affiliated with the Department of Dermatology, School of Medicine, Stanford University, Stanford, California. Drs Lai, Mansh, and Johnson are affiliated with the Dermatology Service, Veterans Affairs Palo Alto Health Care System, Palo Alto, California.